Minnesota, 2005

Damaging Wind in Minnesota, July 20, 2005

July 20, 2005 · NWS FSD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 19, 9:50 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 19, 9:50 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1050 PM CDT TUE JUL 19 2005

.DISCUSSION...
DO NOT ANTICIPATE ANY CHANGES TO THE ZFP TEXT THRU MIDDAY. GOING
HIGHS LOOK OK ATTM. WINDS WL BECOME QUITE STOUT THIS PM AT MOST
LOCATIONS IN THE CWFA...IN THE BREEZY TO WINDY CATEGORY AS SFC PRS
GRADIENT TIGHTENS UP. WINDS OFF THE SFC ALSO INCREASE TO 30 KTS.
OTHERWISE WL HAVE TO EVALUATE THE CHANCES FOR SHORTWV INTERACTION
LATE TNGT ACROSS THE NE QUAD OF THE FA. DETAILS OF THAT COMING UP IN
THE AFTN AFD.

&&

.PREV DISCUSSION...
STARTING PRETTY DRY WITH STG WARMNG SET TO TAKE OVER. CDFNT APPCHG
TNGT BUT CONVECTN POTENTIAL WILL HAVE TO DEAL WITH STG MID LVL
WARMNG AND TIME NEEDED TO GET DEEPR MOISTR BACK INTO FCST AREA. FOR
THESE REASONS WILL KEEP TSTM MENTN FAIRLY LOW THRU WED DESPITE CDFNT
AND INCRG INSTBLTY. BEST SHOT IS PRBLY ERN FCST AREA VERY LATE TNGT
INTO WED MRNG BUT STILL JUST A CHC THERE. WILL LEAVE OUT ALTOGETHER
SWRN FCST AREA WHERE WARMNG SEEMS TOO STG EVEN TO BE OFFSET BY SFC
HEATG. BY THE WAY SLGTLY FAVOR GFS SLWR SPEED ON CDFNT OVER FASTER
ETA.

TEMPS OF COURSE WILL GET QUICKLY BACK TO WARM/HOT LVLS TDA AND THIS
WILL BE ACCOMPANIED BY BREEZY S WNDS.

EVOLUTION OF TSTM POTENTL BECOMES A LTL MORE MUDDY AS FNT MOVES TO
SRN END OF FCST AREA...BUT DESPITE LESS CAPPING AS THIS HAPPENS WILL
STILL BE QUITE WARM AT MID LVLS. WILL GO WITH CHC TSTMS REDVLPG ERN
CWA LATE WED AFTN AND CHC OVER THE S WED NGT.

A LTL COOLNG WED INTO THU THEN WILL SET UP A POTENTL FOR TSTMS THU
NGT AS WE HAVE BEEN CARRYING WITH SOME WAA IN WNWRLY UPR FLOW AND WK
SFC WV MOVG ACRS AREA REFLECTNG UPR IMPULSE.

LTL CHANGE IN EXTNDED FCST FOR FRI THRU MON. WILL KEEP DRY FCST THO
OF COURSE W/O ANY GUARANTEE IN VERY WARM AND UNSTBL AIR. VERY WARM
AT MID LVLS AGAIN SEEMS TO BE THE PRBLM IN GETTING ANYTHING GOING
WITH RDGNG OVER CNTRL PLAINS DIRECTING MOST UPR ENERGY N OF AREA. BY
DAY 7...NEXT MON...NEXT CFP CUD BRING SOME ACTVTY AND WE MAY HAVE TO
EVETUALLY PUT SOMETHING IN...BUT AS INDICATIONS ARE NOT TOO SOLID AT
THIS TIME WILL LEAVE OUT. WILL GO WITH A LTL COOLING IN MON HI TEMPS
AND MORE IN PRELIM NEW DAY 7 GRIDS FOR NEXT TUE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

MJF/WILLIAMS
Hazardous weather outlook, Jul 19, 10:42 AM CST, 14 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1142 AM CDT TUE JUL 19 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1142 AM CDT TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AFTER EVENING
TONIGHT ALONG AND NORTH OF A JERAULD COUNTY SOUTH DAKOTA TO
SPENCER IOWA LINE. THE PRIMARY THREAT WOULD BE HAIL UP TO THE
SIZE OF QUARTERS...AND DOWNBURST WINDS OF 60 TO 70 MPH. AN UPPER
AIR DISTURBANCE IS MOVING THROUGH THIS AREA...WHICH MAY SPARK A
FEW THUNDERSTORMS AROUND THE HURON VICINITY JUST AFTER EVENING.
ANY STORM ACTIVITY WOULD THEN TRACK EAST AND SOUTHEASTWARD TO THE
I 29 CORRIDOR BETWEEN MIDNIGHT AND 3 AM...THEN POTENTIALLY TO THE
MARSHALL MINNESOTA TO SPENCER IOWA AREAS BETWEEN 3 AM AND 6 AM
EARLY WEDNESDAY MORNING. INDIVIDUAL STORM CELLS WOULD LIKELY MOVE
NORTH NORTHWEST... TO SOUTH TO SOUTHEAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

IF THUNDERSTORMS DEVELOP TONIGHT...CONVECTION WOULD LIKELY LINGER
FROM WINDOM MINNESOTA TO STORM LAKE IOWA BETWEEN 6 AM AND 9 AM
WEDNESDAY. THE PRIMARY THREAT FROM THESE STORMS AT THAT TIME OF
DAY WOULD BE THUNDERSTORM WIND GUSTS AROUND 60 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 10 PM AROUND
HURON...BUT
NOT UNTIL AFTER MIDNIGHT ALONG I 29 AND EASTWARD FOR THE AREAS
DESCRIBED ABOVE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 19, 11:40 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1240 AM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND GST     HURON                   44.36N 98.22W
07/20/2005  60 MPH           BEADLE             SD   TRAINED SPOTTER

1235 AM     TSTM WND GST     HURON                   44.36N 98.22W
07/20/2005  62 MPH           BEADLE             SD   ASOS

&&

GH
Local storm report, Jul 19, 11:55 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1255 AM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 AM     HAIL             3 W CAVOUR              44.37N 98.10W
07/20/2005  0.88 INCH        BEADLE             SD   EMERGENCY MNGR

            WIND ESTIMATED AT 50 MPH.

&&

GH

The radar

The Sioux Falls radar (KFSD), 57 km away, was scanning. The volume nearest the first event began at 07:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pipestone

When
July 20, 1:10 AM CST
Where
Pipestone County, Pipestone
Measured
57 kt (66 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.000, -96.317

Thunderstorm winds caused tree damage, including several trees blown down. At least one fallen tree blocked a street. Trees falling on power lines caused a power outage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465386.